Arizona, 2011

Flash Flood in Arizona, July 18 to 19, 2011

July 18 to 19, 2011 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain that caused flash flooding in Antelope Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain that caused flash flooding in Antelope Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 18, 3:00 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 18, 3:00 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON JUL 18 2011

.SYNOPSIS...EXPECT MODERATE MONSOON CONDITIONS THROUGH WEDNESDAY
BEFORE ANOTHER DRYING TREND DEVELOPS FROM WEST TO EAST EARLY
THURSDAY THROUGH FRIDAY. BY NEXT WEEKEND...MONSOON CONDITIONS WILL
RAMP BACK UP ONCE AGAIN...WITH SHOWERS AND THUNDERSTORMS INCREASING
AND PUSHING BACK WEST AND NORTH ACROSS THE REGION.

&&

.DISCUSSION...AN ACTIVE DAY TODAY ACROSS NORTHERN AZ AS EXPECTED...
AND LOOKS LIKE TUESDAY WILL BE ACTIVE AS WELL WITH PLENTY OF
MOISTURE AND INSTABILITY REMAINING OVER THE NORTHLAND. THE
DIFFERENCE TOMORROW COMPARED TO TODAY WILL BE THE MID LEVEL
FLOW...WHICH WILL BE MORE FROM THE SW GIVEN THAT A SHORT WAVE TROUGH
WILL BE MOVING ACROSS THE PAC NW AND NORTHERN ROCKIES. THUNDERSTORMS
WILL INITIATE ONCE AGAIN ALONG THE MOGOLLON RIM UP TO THE KAIBAB
PLATEAU...BUT WITH CELL MOTION TO THE NE AND MORE ACTIVITY ACROSS
THE NE PART OF THE STATE UP TO THE 4 CORNERS.

ON WEDNESDAY THE LONGWAVE TROUGH WILL BEGIN TO DEEPEN ACROSS THE
WEST...BUT THE PUSH OF DRY AIR ACROSS NORTHERN AZ MAY HOLD OFF UNTIL
WEDNESDAY NIGHT OR EVEN THURSDAY...AND AS SUCH WEDNESDAY COULD SEE
DECENT COVERAGE OF AFTERNOON SHOWERS/THUNDERSTORMS...PARTICULARLY
ACROSS OUR EAST AND SOUTHEAST ZONES.

THURSDAY AND FRIDAY...DRIER AIR WILL SPREAD ACROSS NORTHERN AZ WITH
THE BEST CHANCE FOR ANY SHOWERS AND STORMS ACROSS THE EASTERN RIM
AND WHITE MOUNTAINS.

OVER THE WEEKEND...THE RIDGE TO OUR EAST WILL SHIFT FROM THE
MISSISSIPPI VALLEY WEST TO COLORADO/NEW MEXICO...SETTING THE STAGE
FOR A RETURN TO A MORE TYPICAL MONSOON PATTERN.  STILL KEEPING OUR
EYES ON A POSSIBLE TROPICAL SYSTEM SOUTH OF BAJA...WHICH COULD
TRIGGER A NORTHWARD MOISTURE SURGE UP INTO AZ LATE IN THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE....STORMS WILL DECREASE IN COVERAGE
AFT 03Z BUT ISOLATED ACTIVITY IS STILL POSSIBLE. EXPECT ERRATIC
SURFACE WINDS WITH GUSTS TO 25-30 KTS AND MVFR TO LOCAL IFR
CONDITIONS NEAR THE HEAVIER SHOWERS AND STORMS...SMALL HAIL
POSSIBLE. FOR TUESDAY...EXPECT SCT SHOWERS AND THUNDERSTORM TO BEGIN
DEVELOPING BY 17Z AND LASTING THROUGH AT LEAST 03Z WEDNESDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

PUBLIC..................PETRO
AVIATION................TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 18, 10:27 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST MON JUL 18 2011

AZZ004>018-037>040-190700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1027 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
MORNING AND AFTERNOON. STORMS ARE EXPECTED TO FIRST DEVELOP AND
WILL BE MOST NUMEROUS ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS...
AND WILL SPREAD NORTH TO THE KAIBAB PLATEAU. ELSEWHERE...STORMS
WILL BE MORE ISOLATED TO SCATTERED...AND OCCUR LATER IN THE DAY.
THE MAIN THREAT WITH ANY THUNDERSTORMS TODAY WILL BE CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN. PERSONS IN FLASH FLOOD PRONE
AREAS SHOULD PAY CLOSE ATTENTION TO THE WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TYPICAL MONSOON SEASON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE MIDDLE OF THE WEEK. THEN...SOME DRIER AIR MAY MOVE INTO
THE WESTERN AND NORTHERN PORTIONS OF THE STATE THURSDAY THROUGH
SATURDAY. MONSOON MOISTURE WILL RETURN WITH SHOWERS AND
THUNDERSTORMS INCREASING IN COVERAGE ONCE AGAIN BY LATE IN THE
WEEKEND.

The radar

The Cedar City radar (KICX), 149 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 18, 5:41 PM MST to July 19, 2:21 AM MST
Where
Coconino County, 2.65 mi SE of (Pga)page Arpt to 1.06 mi SE of Page
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.900, -111.420

Tuba City Police received a report that there was a high volume of water flowing through Antelope Canyon. The water flowed for 9 hours in this normally dry slot canyon. Five feet of sand washed out of the upper portion of the canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335691.